Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 331, NWS Cheyenne, WY

August 15, 2019Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2019, 9:29 PM MDT for Converse County, Wyoming. It was in force for 76 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 9:29 PM MDT (03:29 UTC)
Expired
Aug 15, 2019, 10:45 PM MDT
In force
76 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 199 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 10:31 PM MDTHAIL 12 W Lost Springs, WYQUARTER SIZED HAIL OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS55 KCYS 160329
SVRCYS
WYC009-160445-
/O.NEW.KCYS.SV.W.0331.190816T0329Z-190816T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
929 PM MDT Thu Aug 15 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Converse County in east central Wyoming...

* Until 1045 PM MDT.

* At 928 PM MDT, a severe thunderstorm was located 10 miles northeast
  of Rolling Hills, or 20 miles northwest of Douglas, moving
  southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Douglas and Manning Ranch. 

This includes Interstate 25 in Wyoming between mile markers 122 and
148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4293 10578 4317 10564 4319 10491 4286 10490
      4262 10505 4261 10528
TIME...MOT...LOC 0328Z 303DEG 26KT 4297 10566 

HAIL...1.50IN
WIND...60MPH
 
$$

Brothers
3 follow-up statements
716 
WWUS55 KCYS 160350
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
950 PM MDT Thu Aug 15 2019

WYC009-160445-
/O.CON.KCYS.SV.W.0331.000000T0000Z-190816T0445Z/
Converse WY-
950 PM MDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR EAST CENTRAL CONVERSE COUNTY...

At 949 PM MDT, a severe thunderstorm was located 8 miles north of
Douglas, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Douglas and Manning Ranch. 

This includes Interstate 25 in Wyoming between mile markers 122 and
145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4284 10558 4317 10555 4319 10491 4286 10490
      4262 10505 4261 10528
TIME...MOT...LOC 0349Z 299DEG 29KT 4288 10542 

HAIL...1.50IN
WIND...60MPH
 
$$

Brothers
592 
WWUS55 KCYS 160409
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1009 PM MDT Thu Aug 15 2019

WYC009-160445-
/O.CON.KCYS.SV.W.0331.000000T0000Z-190816T0445Z/
Converse WY-
1009 PM MDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR EAST CENTRAL CONVERSE COUNTY...

At 1008 PM MDT, a severe thunderstorm was located 8 miles east of
Douglas, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Manning Ranch.

This includes Interstate 25 in Wyoming between mile markers 122 and
133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4276 10535 4298 10535 4301 10490 4286 10490
      4262 10505 4261 10518
TIME...MOT...LOC 0408Z 301DEG 28KT 4279 10523 

HAIL...1.50IN
WIND...60MPH
 
$$

Brothers
761 
WWUS55 KCYS 160419
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1019 PM MDT Thu Aug 15 2019

WYC009-160445-
/O.CON.KCYS.SV.W.0331.000000T0000Z-190816T0445Z/
Converse WY-
1019 PM MDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR EAST CENTRAL CONVERSE COUNTY...

At 1019 PM MDT, a severe thunderstorm was located 12 miles east of
Douglas, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4271 10523 4290 10524 4292 10490 4286 10490
      4262 10505
TIME...MOT...LOC 0419Z 303DEG 26KT 4275 10514 

HAIL...1.50IN
WIND...60MPH
 
$$

Brothers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:00 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 15, 6:00 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
600 PM MDT Thu Aug 15 2019

.UPDATE...
Issued at 550 PM MDT Thu Aug 15 2019

Please see updated 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM MDT Thu Aug 15 2019

A couple strong to severe storms moving across northern Goshen
county presently. These likely set off by the southern fringe of a
shortwave moving across South Dakota as well as a diffuse outflow
boundary. Some question as to how far they will progress into the
Panhandle the rest of the afternoon. Of more concern is the
likelihood for another round of strong convection later this
evening/tonight up north as another shortwave passes by, a
similar setup to last night. Activity should move out of the CWA
very late tonight or early Friday morning.

Friday and Saturday will continue to have a chance for convection
mainly east of the mtns but should be isolated. Sufficient shear
and instability for a few strong to severe storms but forcing
remaining rather low.

.LONG TERM...(Saturday night through Thursday)
Issued at 233 PM MDT Thu Aug 15 2019

A warmer and mainly dry weather regime should build into the area
Sunday into early next as the upper high builds over the region
and the stronger westerlies lift well north of the area. Chances
for isolated mainly late day showers and storms should return by
midweek as a bit of moisture lifts northward into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 550 PM MDT Thu Aug 15 2019

After the first round of storms this afternoon that struck KBFF
with large hail and winds near 45 mph, the region will be in a
lull of activity for the next 4 hours. However, expect another
round of TSRA/SHRA to move through north half of east WY and into
the Nebraska Panhandle near 430Z through 10-11Z overnight. The
signs of this round are beginning as storms are developing in far
NW WY at this time. This is the start of the likely TSRA complex
that will sweep across the region but should stay north of
KRWL/KLAR/KCYS. Low ceilings and reduced visibilities will occur
south of this TSRA cluster at KSNY. KCYS could also drop to MVFR
to IFR early morning with KLAR/KRWL remaining VFR. Another round
of TSRA appearing likely for KLAR/KCYS Friday afternoon. Surface
winds will be out of the east in the Nebraska Plains and more
westerly for KLAR/KRWL this afternoon at 10-20 knots with some
sporadic gusts upwards of 25-30 knots at KRWL.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Thu Aug 15 2019

Little change is seen in the weather conditions through the
weekend with critical to near critical conditions looking to
remain confined to southwestern Carbon county. Another round of
showers and storms is expected mainly over east central Wyoming
across the northern Nebraska panhandle tonight with more isolated
activity east of the mountains Friday and Saturday. Mainly dry
and warmer conditions will move in Sunday and continue into early
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

     Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ304.

NE...None.
&&

UPDATE...JSA
SHORT TERM...RE
LONG TERM...RE
AVIATION...JSA
FIRE WEATHER...RE
Hazardous weather outlook, Aug 15, 10:43 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1043 AM MDT Thu Aug 15 2019

NEZ002-003-019-021-095-096-WYZ101-102-107-108-161000-
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
1043 AM MDT Thu Aug 15 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible this afternoon with a few
strong storms possible. A somewhat greater threat for scattered
strong to severe storms is expected later tonight with large hail
the main threat.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered showers and storms are expected mainly on Friday,
with a few of the storms possibly becoming severe, mainly over the
Nebraska Panhandle.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ020-054-055-WYZ103>106-109>119-161000-
Banner-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1043 AM MDT Thu Aug 15 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible into this evening
but the severe threat is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 15, 4:12 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 S MELBETA             41.75N 103.52W
08/15/2019  M1.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

WILLS
Local storm report, Aug 15, 4:28 PM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 S MELBETA             41.77N 103.52W
08/15/2019  M1.75 INCH       SCOTTS BLUFF       NE   PUBLIC

            GOLF BALL SIZED HAIL MEASURED APPROXIMATELY 1 MILE SOUTH
            OF MELBETA AT COUNTY ROAD 29.

&&

WILLS
Local storm report, Aug 15, 5:21 PM MDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DALTON                  41.41N 102.97W
08/15/2019  M1.00 INCH       CHEYENNE           NE   EMERGENCY MNGR

&&

WILLS
Special weather statement, Aug 15, 5:23 PM MDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Thu Aug 15 2019

NEZ054-160000-
Kimball NE-
523 PM MDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIMBALL COUNTY UNTIL
600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Kimball Airport, or 14 miles south of Kimball, moving
east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4101 10373 4108 10371 4107 10338 4100 10339
      4100 10372
TIME...MOT...LOC 2323Z 280DEG 23KT 4102 10362

Brothers
Local storm report, Aug 15, 5:36 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             10 NE SIDNEY            41.24N 102.83W
08/15/2019  M1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            GROUND PARTIALLY COVERED WITH HAIL

&&

WILLS
Special weather statement, Aug 15, 8:36 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
836 PM MDT Thu Aug 15 2019

WYZ101-160300-
Converse County Lower Elevations WY-
836 PM MDT Thu Aug 15 2019

...SPECIAL WEATHER STATEMENT...

At 836 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Teapot Rock, or 29 miles northeast of Casper, moving
east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

LAT...LON 4325 10555 4299 10566 4310 10607 4331 10607
TIME...MOT...LOC 0236Z 282DEG 43KT 4322 10608

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:36 PM MDTSpecial Weather StatementCYSConverse24 min
Aug 15, 8:50 PM MDTSevere Thunderstorm WarningCYSConverse40 min
Aug 15, 9:21 PM MDTRed Flag WarningCYS23 hr
Aug 15, 10:03 PM MDTSevere Thunderstorm WarningCYSConverse42 min
Aug 15, 10:24 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara51 min
Aug 15, 10:44 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte31 min
Aug 15, 10:49 PM MDTSpecial Weather StatementCYSConverse26 min
Aug 15, 10:59 PM MDTSevere Thunderstorm WarningCYSConverse, Platte46 min
Aug 15, 11:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara48 min
Aug 15, 11:32 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte43 min
Aug 15, 11:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte30 min
Aug 15, 11:48 PM MDTSevere Thunderstorm WarningCYSGoshen72 min
Aug 16, 12:13 AM MDTSevere Thunderstorm WarningCYSGoshen, Platte62 min
Aug 16, 3:08 AM MDTFire Weather WatchCYS24 hr
Aug 16, 3:08 AM MDTFire Weather WatchCYS24 hr
Aug 16, 3:58 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie32 min
Aug 16, 4:34 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon26 min
Aug 16, 4:38 PM MDTSpecial Weather StatementCYSLaramie52 min
Aug 16, 4:57 PM MDTSpecial Weather StatementCYSNiobrara48 min
Aug 16, 4:57 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie33 min
Aug 16, 5:23 PM MDTSpecial Weather StatementCYSLaramie52 min
Aug 16, 5:24 PM MDTSevere Thunderstorm WarningCYSLaramie17 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.